Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2001, 9:28 PM CDT for Russell County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 9:28 PM CDT (02:28 UTC)
- Expired
- Apr 6, 2001, 10:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 9:30 PM CDT | Thunderstorm Wind 65 E | Luray, KS | Shed destroyed. |
| Apr 6, 9:32 PM CDT | Thunderstorm Wind 65 E | Luray, KS | Power lines blown down. |
| Apr 6, 9:32 PM CDT | Thunderstorm Wind 70 E | Lucas, KS | Power lines blown down. (Reported by KRSL Radio). |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
274 WUUS53 KICT 070228 SVRICT KSC167-070300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 928 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 1000 PM CDT. * AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BUNKER HILL...OR ABOUT 7 MILES EAST OF RUSSELL...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1000 PM CDT... LURAY... LUCAS... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 1000 PM CDT. LAT...LON 3900 9895 3870 9849 3913 9849 3914 9871 /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:05 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 6, 8:05 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 805 PM CDT FRI APR 6 2001 ...MESOSCALE UPDATE... LTST LAPS 1HR AND 3HR SFC PRES CHG SHOWING 6MB/8MB FALLS OVR CNTRL/SCNTRL KS. THIS HAS RESULTED IN SVRL RPTS OF 50+ MPH WNDS FM THE S. KICT HAS GUSTED TO 47 MPH. THE ASSOCIATED MIXING HAS DROPED SFC DEWPTS INTO THE UPR 50S. HODOGRAPHS SHOWS NRLY STRAIGHT LINE...WITH ROTATING STORMS LOOKING LESS LIKELY...SPCLY WITH STORMS MOVG INTO LESS FAVORABLE INSTBY. EVEN THOUGH THE STORMS APPEAR TO BE WEAKENING...THE POTENTIAL FOR A WAKE LOW EVENT IS VRY PSBL. THE COMBO OF STG GRADIENT WINDS...RELATIVELY DRY AIR ALF AND EVAPORATION FM DIMINISHING STORMS POINT TO A PSBL WAKE LO EVENT. HOWERTON
In the hours before
Special weather statement, Apr 6, 7:38 PM CDT, 1 hour 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070138- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 PM CST FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Special weather statement, Apr 6, 9:09 PM CDT, 19 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 909 PM CDT FRI APR 6 2001 ...STRONG WINDS ARE LIKELY THROUGH 1 AM... WINDS OF 50 TO 60 MPH WILL BE LIKELY OVER THE REGION THROUGH 1 AM. ANY OF THE STORMS ACROSS THE AREA MAY PRODUCE ISOLATED WIND DAMAGE. THE STRONG WINDS EITHER MAY OR MAY NOT BE ASSOCIATED WITH THUNDERSTORMS OR RAIN. EVERYONE SHOULD BE PREPARED FOR STRONG WINDS THROUGH 1 AM. STAY AWAY FROM WINDOWS AND REMAIN INDOORS. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 44 min |
| Apr 6, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
| Apr 6, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 6, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Apr 6, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 54 min |
| Apr 6, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 6, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 59 min |
| Apr 6, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.